Alert archive / Arizona / Flash Flood Warnings in 2016
Flash Flood Warning 48, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 12, 2016, 1:41 PM MST for Gila County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2016, 1:41 PM MST (20:41 UTC)
- Expired
- Aug 12, 2016, 4:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 82 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 2:45 PM MST | FLASH FLOOD | 18 S Young, AZ | INITIAL FLASH FLOOD WAVE HIT STATE HIGHWAY 288 WITH DEBRIS OVER THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 64 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WGUS55 KFGZ 122041
FFWFGZ
AZC007-122345-
/O.NEW.KFGZ.FF.W.0048.160812T2041Z-160812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
141 PM MST FRI AUG 12 2016
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GILA COUNTY IN EAST CENTRAL ARIZONA...
* UNTIL 445 PM MST
* AT 140 PM MST...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE JUNIPER FIRE SCAR. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY. THIS WILL AFFECT SH 288 ALONG THE WEST
EDGE OF THE FIRE SCAR.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROSE CREEK CAMPGROUND AND REYNOLDS CREEK GROUP CAMPGROUND.
EXCESSIVE RAINFALL OVER THE BURN SCAR WILL RESULT IN DEBRIS FLOW
MOVING THROUGH THE AREA DRAINAGES. THE DEBRIS FLOW CAN CONSIST OF
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
HEAVY RAINFALL WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND
DEBRIS FLOWS IN AND NEAR THE JUNIPER FIRE SCAR. SOME ROADWAYS WILL
BE INUNDATED OR WASHED OUT. RAPIDLY FLOWING WATER OR DEBRIS
ACCUMULATION MAY AFFECT HIGHWAY 288. LOCATIONS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO THE POCKET CREEK...WORKMAN
CREEK...AND REYNOLDS CREEK DRAINAGES AS WELL AS A LARGE PORTION OF
STATE HIGHWAY 288 SOUTH OF YOUNG.
&&
LAT...LON 3398 11092 3378 11081 3374 11090 3377 11101
3399 11097
$$
MOTTICE3 follow-up statements
101
WGUS75 KFGZ 122154
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
254 PM MST FRI AUG 12 2016
AZC007-122345-
/O.CON.KFGZ.FF.W.0048.000000T0000Z-160812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
254 PM MST FRI AUG 12 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA COUNTY...
AT 253 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
ONGOING ALONG STATE HIGHWAY 288 ALONG THE WEST EDGE OF THE JUNIPER
FIRE SCAR. UP TO TWO INCHES OF RAIN HAS FALLEN IN THE PAST HOUR
WITH MODERATE RAIN CONTINUING.
THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER
LOOSE MATERIALS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROSE CREEK CAMPGROUND AND REYNOLDS CREEK GROUP CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
HEAVY RAINFALL WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND
DEBRIS FLOWS IN AND NEAR THE JUNIPER FIRE SCAR. SOME ROADWAYS WILL
BE INUNDATED OR WASHED OUT. RAPIDLY FLOWING WATER OR DEBRIS
ACCUMULATION MAY AFFECT HIGHWAY 288. LOCATIONS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO THE POCKET CREEK...WORKMAN
CREEK...AND REYNOLDS CREEK DRAINAGES AS WELL AS A LARGE PORTION OF
STATE HIGHWAY 288 SOUTH OF YOUNG.
&&
LAT...LON 3398 11092 3378 11081 3374 11090 3377 11101
3399 11097
$$
MOTTICE010
WGUS75 KFGZ 122259
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
359 PM MST FRI AUG 12 2016
AZC007-122345-
/O.CON.KFGZ.FF.W.0048.000000T0000Z-160812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
359 PM MST FRI AUG 12 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA COUNTY...
AT 358 PM MST...FLASH FLOODING WAS OCCURRING ON STATE HIGHWAY 288
ALONG THE WESTERN EDGE OF THE JUNIPER FIRE SCAR AND IS EXPECTED TO
CONTINUE.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ROSE CREEK CAMPGROUND AND REYNOLDS CREEK GROUP CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
HEAVY RAINFALL WILL LIKELY TRIGGER LIFE THREATENING FLASH FLOODS AND
DEBRIS FLOWS IN AND NEAR THE JUNIPER FIRE SCAR. SOME ROADWAYS WILL
BE INUNDATED OR WASHED OUT. RAPIDLY FLOWING WATER OR DEBRIS
ACCUMULATION MAY AFFECT HIGHWAY 288. LOCATIONS IMPACTED BY THIS
WARNING INCLUDE BUT ARE NOT LIMITED TO THE POCKET CREEK...WORKMAN
CREEK...AND REYNOLDS CREEK DRAINAGES AS WELL AS A LARGE PORTION OF
STATE HIGHWAY 288 SOUTH OF YOUNG.
&&
LAT...LON 3398 11092 3378 11081 3374 11090 3377 11101
3399 11097
$$
MOTTICE183
WGUS75 KFGZ 122343 RRA
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
443 PM MST FRI AUG 12 2016
AZC007-122353-
/O.EXP.KFGZ.FF.W.0048.000000T0000Z-160812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
443 PM MST FRI AUG 12 2016
...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 445 PM
MST...
THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3398 11092 3378 11081 3374 11090 3377 11101
3399 11097
$$
MOTTICEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 11:06 AM MST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 12, 11:06 AM MST, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1106 AM MST FRI AUG 12 2016 .SYNOPSIS...Expect a decrease in afternoon showers along with increasing high temperatures as drier and warm conditions develop into this weekend. Moisture will return to the area by the middle of next week. && .UPDATE... No significant changes to the forecast this morning as convection is beginning to fire across the higher terrain. Expect fewer showers today than previous days as atmospheric moisture continues to decrease and is expected to be the limiting factor in todays storms. Convection should be single cell pulse lifespan with enough westerly wind to steer storms to the east at around 10 knots. Despite the lack of moisture ther is still a potential for a strong storm or two that could be have the potential to create gusty winds, hail, or heavy rains that could create areas of flash flooding. && .PREV DISCUSSION /404 AM MST/... Drier and warmer weather is expected over the next several days as high pressure builds into the Pacific states and Arizona. Still, despite the drying flow aloft, enough moisture lingers to keep slight chances for daytime showers and storms in the forecast. Increasing moisture looks to return by the middle of next week, most likely around Tuesday or Wednesday. We are increasing chances of precipitation during that period to near moderate monsoon levels. && .AVIATION...For the 18Z package...ISOLD-SCT -SHRA/-TSRA will develop after 17Z, primarily along and south of the Mogollon Rim. Isold MVFR and IFR conds are possible under the in the heavier storms. Any activity is forecast to decrease quickly after sunset. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Suk/KD AVIATION...RR For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:55 PM MST | Areal Flood Advisory | FGZ | Gila | 3 hr |
| Aug 12, 2:29 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 31 min |
| Aug 12, 3:52 PM MST | Areal Flood Advisory | FGZ | Yavapai | 113 min |
| Aug 12, 4:09 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.